Wyoming, 2014

Hail in Wyoming, July 7, 2014

July 7, 2014 · NWS CYS · 3 events in 2 counties and zones

Severe thunderstorms produced large hail in portions of southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorms produced large hail in portions of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 12:50 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 7, 12:50 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
150 PM MDT MON JUL 7 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 200 PM MDT MON JUL 7 2014

FORECAST CHALLENGES FOR THE SHORT TERM DEAL WITH SEVERE
THUNDERSTORM CHANCES THIS AFTERNOON.

CURRENTLY...WEAK COLD FRONT MOVED THROUGH SOUTHEAST WYOMING AND
NEBRASKA PANHANDLE THIS MORNING. WAS VERY DRY HERE IN SOUTHEAST
WYOMING AHEAD OF THE FRONT. EVEN NOW...HUMIDITY AT CHEYENNE IS
ONLY 15 PERCENT. DEWPOINTS OUT IN THE PANHANDLE HOWEVER...ARE IN
THE UPPER 50S WITH 60 BEING REPORTED AT SIDNEY. STORM PREDICTION
CENTER HAS MOVED THE SLIGHT RISK AREA FOR TODAY FURTHER NORTH AND
WEST TO ENCOMPASS OUT EASTERN ROW OF COUNTIES IN THE PANHANDLE.
LATEST RADAR MOSAIC SHOWING SOME PRETTY GOOD CONVECTION ONGOING UP
IN RAPID CITYS CWFA...BUT THESE ARE MOVING SOUTHEAST AND AWAY FROM
THE NORTHERN PANHANDLE. WILL HAVE TO WATCH FUTURE OUTFLOW
BOUNDARIES OFF THIS CONVECTION THAT COULD IMPACT OUR AREA.

LATEST WATER VAPOR IMAGERY SHOWING A MONSOON SURGE INTO NEVADA
THIS AFTERNOON. WITH THIS FRONT COMING DOWN FROM THE
NORTHWEST...IT HAS THWARTED ANY NORTHEAST SURGE...BUT THERE IS
CONVECTION BEGINNING TO BLOSSOM OVER CENTRAL AND WESTERN
COLORADO.

SMALL CAPPING INVERSION ANALYZED AT 650MB ON THE NAM SOUNDINGS FOR
THIS AFTERNOON OUT IN THE PANHANDLE THAT MAY BE JUST ENOUGH TO
HOLD OFF WIDESPREAD CONVECTION. SHOULD WE BE ABLE TO BREAK THAT
CAP THOUGH...THERE WILL BE ABOUT 2000-2500J/KG. KEPT SOME SMALL
CHANCE POPS IN FOR THE PANHANDLE THROUGH SUNSET TODAY. CONVECTION
SHOULD END PRETTY QUICK THEREAFTER.

BETTER CHANCES FOR CONVECTION TUESDAY AS WE HAVE MORE TIME FOR LOW
LEVEL MOISTURE TO POOL. RIDGE BREAKS DOWN A LITTLE MORE WITH SOME
PIECES OF ENERGY WORKING THROUGH THE RIDGE. STILL...MAJORITY OF
THE MOISTURE WILL BE SOUTH IN COLORADO.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 200 PM MDT MON JUL 7 2014

RIDGE CONTINUES TO BREAK DOWN THROUGH THE WEEK WITH INCREASING LOW
LEVEL MOISTURE. SHOULD HAVE DAILY CHANCES FOR AFTERNOON AND
EVENING CONVECTION AT LEAST THROUGH SATURDAY BEFORE WESTERLY
WINDS RETURN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1102 AM MDT MON JUL 7 2014

COLD FRONT JUST ABOUT READY TO COME THROUGH KCYS LATE THIS
MORNING. REALLY DRY AIRMASS WEST OF THIS FRONT...SO A LOT OF THE
MOISTURE NORTH OF THIS FRONT WILL BE USED UP IN MOISTENING THE
ATMOSPHERE. DO NOT THINK WE WILL SEE A LOT IN THE WAY OF CONVECTION
THIS AFTERNOON EXCEPT MAYBE IN THE PANHANDLE. THIS WILL DIE OFF
QUICKLY AFTER SUNSET. BETTER CHANCES FOR CONVECTION TUESDAY.

&&

.FIRE WEATHER...
ISSUED AT 115 PM MDT MON JUL 7 2014

WEAK COLD FRONT MOVING INTO THE AREA FROM THE NORTH TODAY WILL
SHIFT WINDS NORTH AND NORTHEAST. WINDS BECOMING EASTERLY FOR AREAS
EAST OF THE LARAMIE RANGE. FRONT WILL STICK WITH US AND WILL
INTERACT WITH INCREASING MONSOONAL MOISTURE. DAILY CHANCES FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THE REMAINDER OF
THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...CLAYCOMB
AVIATION...CLAYCOMB
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Jul 7, 12:54 PM MST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT MON JUL 7 2014

WYZ101>119-082000-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
154 PM MDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY TO
THE EAST OF THE LARAMIE RANGE.  SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ON
WEDNESDAY THROUGH SUNDAY.  SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-082000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
154 PM MDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ONE OR TWO OF THESE STORMS COULD GO SEVERE WITH GOLFBALL
SIZED HAIL THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST ON
WEDNESDAY THROUGH SUNDAY.  SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 4 PM THROUGH EARLY EVENING
ALONG AND EAST OF A LINE FROM CRAWFORD TO SIDNEY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 7, 1:29 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
229 PM MDT MON JUL 7 2014

WYZ103-106-072115-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-NORTH LARAMIE
RANGE WY-
229 PM MDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE AND EASTERN
ALBANY COUNTIES UNTIL 315 PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES WEST OF BORDEAUX...OR 21 MILES SOUTHWEST
OF WHEATLAND...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN ALBANY AND SOUTHWESTERN PLATTE
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4190 10494 4166 10513 4187 10546 4201 10535
TIME...MOT...LOC 2029Z 298DEG 8KT 4191 10530

HAMMER
Special weather statement, Jul 7, 1:53 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT MON JUL 7 2014

WYZ106-107-117-118-072145-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST PLATTE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
253 PM MDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE AND NORTHERN
LARAMIE COUNTIES UNTIL 345 PM MDT...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF CHUGWATER...OR 22 MILES SOUTH OF
WHEATLAND...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHUGWATER...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 33 AND
56.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4173 10523 4186 10506 4171 10465 4158 10465
      4141 10497
TIME...MOT...LOC 2054Z 313DEG 25KT 4172 10504

HAMMER
Special weather statement, Jul 7, 2:09 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT MON JUL 7 2014

WYZ106-107-072200-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-
309 PM MDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE COUNTY UNTIL
400 PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BORDEAUX...OR 10 MILES SOUTH OF WHEATLAND...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BORDEAUX...
  CHUGWATER...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 54 AND
73.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4195 10466 4168 10466 4184 10511 4198 10508
TIME...MOT...LOC 2110Z 280DEG 24KT 4190 10497

HAMMER

The radar

The Cheyenne radar (KCYS), 49 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Laramie

When
July 7, 2:25 PM MST
Where
Laramie County, 20.46 mi E of Iron Mountain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.590, -104.830

Quarter size hail was reported 10 miles south-southeast of Chugwater.

Hail, Platte

When
July 7, 2:30 PM MST
Where
Platte County, 7 mi E of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.050, -104.814

Penny to quarter size hail was reported northeast of Bordeaux.

Hail, Laramie

When
July 7, 2:35 PM MST
Where
Laramie County, 25 mi NNE of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.474, -104.636

Quarter size hail was reported northeast of Whitaker.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518566, 518571, 518568.